Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Mobile, AL

March 27, 2005Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 27, 2005, 12:31 PM CST for Covington County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2005, 12:31 PM CST (18:31 UTC)
Expired
Mar 27, 2005, 1:00 PM CST
In force
29 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 9:35 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 271831
SVRMOB
ALC039-271900-
/O.NEW.KMOB.SV.W.0061.050327T1831Z-050327T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1231 PM CST SUN MAR 27 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 100 PM CST

* AT 1227 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR RED OAK...OR ABOUT 12 MILES
  SOUTH OF ANDALUSIA...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREEN BAY BY 1240 PM CST
  ONYCHA AND BABBIE BY 1245 PM CST
  ESTOTHEL AND OPP BY 1250 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3119 8663 3100 8645 3124 8596 3149 8613

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:00 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 27, 11:00 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST SUN MAR 27 2005

.UPDATE...PACKAGE MOSTLY UPDATED TO HANDLE TOR WATCH 97 IN EFFECT
UNTIL 5PM CST. BULK OF WEATHER IS TO OUR EAST AT THIS TIME...BUT
WITH ANY HEATING TODAY...EXPECT ADDITIONAL DESTABILIZATION ACROSS
THE AREA.

16/

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  46  66  48 /  70  20  10   0
PENSACOLA   73  50  66  50 /  90  20  10   0
DESTIN      73  55  69  53 /  90  20  10   0
EVERGREEN   72  51  61  44 /  80  20  10   0
WAYNESBORO  68  47  66  45 /  60  20  10   0
CAMDEN      71  50  61  43 /  90  20  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT GMZ630-650-670.
FL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT GMZ655-675.
MS...NONE.

&&
Hazardous weather outlook, Mar 27, 7:30 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
730 AM CST SUN MAR 27 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-272000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
730 AM CST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
PORTIONS OF SOUTHWEST ALABAMA AND NORTHWEST FLORIDA TODAY...

STRONG THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE FORECAST
AREA BY MID TO LATE MORNING AND CONTINUE THROUGH THE AFTERNOON
AS A STRONG UPPER LEVEL DISTURBANCE PUSHES OUT OF EAST TEXAS AND A
COLD FRONT MOVES INTO THE AREA. THE GREATEST SEVERE WEATHER THREAT
WILL COME FROM DEVELOPING THUNDERSTORMS OVER THE NEAR SHORE COASTAL
WATERS THAT PUSH INLAND OVER SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL AS THEY MOVE TO
THE NORTHEAST. THE SEVERE WEATHER THREAT WILL DIMINISH FROM WEST TO
EAST DURING THE EVENING HOURS AS THE COLD FRONT PUSHES EAST OF THE
AREA AND THE UPPER LEVEL LOW PUSHES OVER THE TENNESSEE VALLEY
REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED FROM MONDAY THROUGH SATURDAY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS LIKELY FROM
LATE MORNING THROUGH THE AFTERNOON.

In the hours before

Special weather statement, Mar 27, 9:35 AM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
935 AM CST SUN MAR 27 2005

ALZ056>060-062-064-FLZ001>006-GMZ650-655-271630-
DESTIN TO PENSACOLA OUT 20 NM-PENSACOLA TO PASCAGOULA OUT 20 NM-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CONECUH-COVINGTON-CRENSHAW-
ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-OKALOOSA COASTAL-
OKALOOSA INLAND-SANTA ROSA COASTAL-SANTA ROSA INLAND-
935 AM CST SUN MAR 27 2005

...TORNADO WATCH NUMBER 97 ISSUED FOR PARTS OF SOUTH ALABAMA
AND THE WESTERN FLORIDA PANHANDLE...

TORNADO WATCH NUMBER 97 HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN EFFECT UNTIL 600 PM CST.

IN SOUTHWEST ALABAMA...

BALDWIN...ESCAMBIA...CONECUH...BUTLER...CRENSHAW AND
COVINGTON...AND INCLUDING COASTAL WATERS FROM SHORE
TO 20 NM OUT.

IN NORTHWEST FLORIDA...

ESCAMBIA...SANTA ROSA AND OKALOOSA...INCLUDING COASTAL WATERS
FROM SHORE TO 20 NM OUT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:07 PM CSTSpecial Marine WarningMOB113 min
Mar 26, 6:10 PM CSTSpecial Marine WarningMOB20 min
Mar 26, 6:19 PM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Conecuh, Escambia, Monroe26 min
Mar 26, 6:33 PM CSTSevere Thunderstorm WarningMOBClarke, Washington27 min
Mar 26, 6:42 PM CSTSevere Thunderstorm WarningMOBBaldwin, Monroe33 min
Mar 26, 6:44 PM CSTSevere Thunderstorm WarningMOBConecuh, Escambia31 min
Mar 26, 6:51 PM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke24 min
Mar 26, 7:20 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia, Monroe28 min
Mar 26, 7:23 PM CSTSevere Thunderstorm WarningMOBWilcox52 min
Mar 26, 7:49 PM CSTSpecial Marine WarningMOB56 min
Mar 26, 7:55 PM CSTSevere Thunderstorm WarningMOBWilcox35 min
Mar 26, 8:04 PM CSTSevere Thunderstorm WarningMOBMobile26 min
Mar 26, 8:26 PM CSTSevere Thunderstorm WarningMOBBaldwin34 min
Mar 26, 8:27 PM CSTSevere Thunderstorm WarningMOBWilcox33 min
Mar 26, 8:30 PM CSTSevere Thunderstorm WarningMOBBaldwin45 min
Mar 26, 9:25 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia35 min
Mar 26, 9:35 PM CSTSevere Thunderstorm WarningMOBConecuh, Monroe25 min
Mar 26, 10:31 PM CSTSevere Thunderstorm WarningMOBButler29 min
Mar 26, 10:56 PM CSTSevere Thunderstorm WarningMOBChoctaw34 min
Mar 27, 1:51 AM CSTSpecial Marine WarningMOB24 min
Mar 27, 2:13 AM CSTSevere Thunderstorm WarningMOBBaldwin32 min
Mar 27, 3:23 AM CSTSpecial Marine WarningMOB37 min
Mar 27, 3:31 AM CSTSevere Thunderstorm WarningMOBConecuh, Escambia44 min
Mar 27, 3:53 AM CSTSpecial Marine WarningMOB67 min
Mar 27, 4:44 AM CSTSevere Thunderstorm WarningMOBCovington31 min
Mar 27, 5:43 AM CSTSpecial Marine WarningMOB62 min
Mar 27, 10:14 AM CSTSpecial Marine WarningMOB31 min
Mar 27, 10:40 AM CSTSpecial Marine WarningMOB35 min
Mar 27, 1:59 PM CSTSevere Thunderstorm WarningMOBButler, Wilcox31 min
Mar 27, 2:24 PM CSTSevere Thunderstorm WarningMOBButler, Monroe, Wilcox36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.